Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Kansas City, MO

February 19, 2002Johnson County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Feb 19, 2002, 4:09 PM CST for Johnson County, Kansas. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 19, 2002, 4:09 PM CST (22:09 UTC)
Expired
Feb 19, 2002, 5:15 PM CST
In force
66 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Johnson County, KS

The radar

The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 19, 4:15 PM CSTHail 0.75Gardner, KS
Feb 19, 4:56 PM CSTHail 0.75Overland Park, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2002-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2002-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 192209
SVRMCI
KSC091-192315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
409 PM CST TUE FEB 19 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS

* UNTIL 515 PM CST

* AT 408 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR OLATHE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LENEXA BY 420 PM CST.
   MERRIAM BY 430 PM CST.
   OVERLAND PARK...STANLEY BY 435 PM CST.
   LEAWOOD...PRAIRIE VILLAGE...MISSION BY 440 PM CST.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3903 9462 3878 9463 3877 9501 3894 9505

RC/GK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 12:00 PM CST, 4 hours 9 minutes earlier.

Area forecast discussion, Feb 19, 12:00 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1200 PM CST TUE FEB 19 2002

11:30 PM...
DRY SLOT WORKING INTO SE KANSAS THIS MORNING...WHILE LARGE AREA
OF -RA WITH EMBEDDED -SHRA CONTINUES TO MOVE ACROSS EASTERN ZONES.
VISIBLE SAT IMAGERY SHOWING A FEW THIN SPOTS IN CLOUDS ACROSS EASTERN
KANSAS AND WESTERN MISSOURI...SO FEEL THESE AREAS WILL SEE SOME
SUNSHINE THIS AFTERNOON.  DO NOT HAVE A GOOD FEEL TO HOW MUCH
TEMPERATURES WILL RECOVER...BUT MAY HAVE TO BUMP MAX TEMPS UP
A TAD ACROSS FOR EC KS AND WC MO ZONES.  12Z MESOETA INDICATES
LOW TO MID 60S POSSIBLE...WITH WETTER AVN ONLY PROJECTING MAXES
IN NEAR 60.

SF

WV IMAGERY AND OBJECTIVE ANALYSIS INDICATE UPPER LOW MOV E ACROSS S
ROCKIES ATTM. COLD FRONT EXTENDING FROM E NE BACK TOWARD SFC LOW IN
SW KS. STRONG S FLOW OFF GULF HAS ALLOWED LOW 50S DPS TO ADVECT INTO
CWA DURING THE EVENING/OVERNIGHT HOURS. LLJ...INDICATED AT 50-60KTS
ON PROFILER DATA...HAS ALLOWED FOR STRONG LOW LEVEL MOISTURE RETURN
FROM GULF...AND RESULTED IN WIDESPREAD DEVELOPMENT OF TRW ACROSS CWA
EARLY THIS MORNING. RECENT PROFILER OBS INDICATE LLJ VEERING...WHICH
SHOULD RESULT IN WEAKENING OF CONVECTIVE ACTIVITY OVER THE NEXT FEW
HOURS.

AS UPPER LOW EJECTS INTO PLAINS TODAY...SFC LOW CURRENTLY OVER SW KS
IS PROGGED TO MOVE EWD INTO SW MO BY LATE THIS AFTERNOON. INVERTED
TROUGH/COLD FRONT WILL PUSH INTO NW CWA EARLY THIS AFTERNOON...THEN
ACROSS REMAINDER OF CWA DURING THE LATE AFTERNOON AND EARLY EVENING
HOURS. 06Z META PROGGING LOW LEVEL JET AND ASSOCIATED MOIST AXIS TO
SHIFT E DURING THE DAY AS UPPER SYSTEM APPROACHES. HOWEVER MOISTURE
NEAR SFC PROGGED TO REMAIN ACROSS CWA ALLOWING FOR LOW TO MID 50
DPS...RESULTING IN MARGINAL INSTABILITY. WITH FORCING ALONG FRONT
EXPECT ANOTHER ROUND OF TRW TO DEVELOP LATE THIS AFTERNOON. DEEP
LAYER SHEAR LOOKS TO BE SUPPORTIVE OF ROTATING UPDRAFTS...ALTHOUGH
SHEAR IN THE LOWEST 2-3 KM NOT REAL IMPRESSIVE. MAIN THREAT FOR
SEVERE LOOKS TO BE IN S COUNTIES...WHERE HAIL WILL BE PRIMARY
THREAT...DUE TO STEEPENING MID LEVEL LAPSE RATES RESULTING FROM MID
LEVEL CAA.

SFC LOW PROGGED TO MOVE ACROSS C MO DURING THE EVENING HOURS...AND
ETA MODEL PROGS MARGINAL INSTABILITY IVOF SFC LOW. THUS WILL KEEP
MENTION OF THUNDER FOR ALL BUT NW ZONES THROUGH THE EVENING...THEN
RESIDUAL SHOWERS OVERNIGHT. AS SYSTEM PULLS AWAY FROM CWA WED...WILL
KEEP MENTION OF SHOWERS EARLY ACROSS E ZONES DUE TO WRAP AROUND
MOISTURE. TEMPWISE FOR WED...WILL STAY CLOSE TO MAV GUIDANCE AS
AIRMASS BEHIND FRONT STILL FAIRLY WARM FOR FEB.

ONLY OTHER CHANGE TO FORECAST COMES FOR THE LATTER HALF OF THE
WEEKEND INTO EARLY NEXT WEEK...AS THE AVN/MRF INDICATE A RETURN TO
WINTER. COLD FRONT PROGGED TO PUSH THROUGH CWA SUN...ALLOWING MUCH
COLDER AIR BACK INTO THE REGION FOR EARLY NEXT WEEK. FOR NOW WILL GO
WITH COOLING TREND...BUT LEAVE OUT POPS FOR SUN AND MON.

SEAMAN

.EAX...
KS...NONE
MO...NONE

In the hours before

Special weather statement, Feb 19, 1:02 PM CST, 3 hours 7 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CST TUE FEB 19 2002

FORECAST: SCATTERED SHOWERS WILL CONTINUE ACROSS EASTERN KANSAS AND
NORTHWEST MISSOURI THROUGH THIS EVENING. ISOLATED THUNDERSTORMS ARE
POSSIBLE LATE THIS AFTERNOON AND EARLY THIS EVENING...GENERALLY
SOUTH OF A LINE RUNNING FROM PAOLA KANSAS...THROUGH BOONVILLE
MISSOURI. A FEW OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
PEA SIZE HAIL...AND WIND GUSTS UP TO 45 MPH.

DISCUSSION: AN UPPER LEVEL STORM SYSTEM MOVING THROUGH THE PLAINS
TODAY...WILL LIFT TO OUR NORTHEAST. THE MOIST AIRMASS AT THE
SURFACE...ALONG WITH THE COLD AIR ALOFT...WILL ALLOW THE PRODUCTION
OF SHOWERS ACROSS MUCH OF MISSOURI AND EASTERN KANSAS...THROUGH THIS
EVENING...ALONG WITH ISOLATED THUNDERSTORMS.

OUTLOOK: DRY WEATHER IS EXPECTED TO RETURN TO THE REGION
WEDNESDAY...AND LAST THROUGH THE UPCOMING WEEKEND.

CUTTER

THE FORMAT OF THIS PRODUCT WILL BE MODIFIED STARTING FRIDAY...
FEBRUARY 22ND 2002. THIS NEW FORMAT WILL ALLOW THE HAZARDOUS WEATHER
OUTLOOK TO FOCUS ON THREATS THROUGHOUT THE FORECAST PERIOD. THE
FORMAT CHANGE WILL NOT AFFECT ANY AUTOMATED DECODING PROGRAMS BUT
RATHER IS A FORMAT CHANGE TO THE CONTENT.

AN EXAMPLE OF THIS NEW HAZARDOUS WEATHER OUTLOOK CAN BE FOUND AT
WWW.CRH.NOAA.GOV/EAX

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.